Oklahoma, 2022

High Wind in Oklahoma, December 2, 2022

December 2, 2022 · NWS AMA · 3 events in 2 counties and zones

An upper level disturbance moved across the Rockies along with a well stacked, strong jet stream. Strong winds in the upper atmosphere mixed down to the surface.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance moved across the Rockies along with a well stacked, strong jet stream. Strong winds in the upper atmosphere mixed down to the surface. This resulted in wind gusts of 65 to 72 mph in the far northwestern combined Oklahoma and Texas Panhandles. Other areas to the southeast observed gusts up to 60 mph. Several areas in the central and western Panhandles observed sustained winds over 35 mph for some period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 2, 5:42 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 2, 5:42 AM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
542 AM CST Fri Dec 2 2022

...New AVIATION...

.SHORT TERM ...
(Today through Saturday night)
Issued at 349 AM CST Fri Dec 2 2022

Strong southwest flow aloft over the Panhandles today, with an
upper level disturbance expected to move across the central CONUS
mid day today. Current satellite trends suggest we'll have some
cloud cover today that will limit some of the mixing potential. In
general just how high we will mix has been the biggest challenge.
In order for most areas that were in the watch to gust to warning
potential we would need to mix to 700mb, and that just doesn't
look favorable. With the cloud cover and updated guidance coming
in with lighter winds, decided to just upgrade Cimarron County,
mainly to account for the far western portion that might manage to
gust to 60 mph. The western stack of counties as well as Sherman,
Moore, and Texas county have been adjusted to Wind Advisories.
Should the winds over perform we will likely see it around 14 to
15z, if these areas start gusting in the mid to upper 50mph range
then we could see 60 mph in some of these other areas. But with
the cloud and guidance backing off on wind speeds, the confidence
to go warning, or even advisory where some of the Watch has been
cancelled, just doesn't look likely. It will be breezy to windy
today across much of the area, but right now it just looks like
the northwest has the best chances at impactful winds. Highs today
with the mild southwest flow will still be in the upper 60s to
lower 70s.

Lee low over eastern CO will track southeast this afternoon and a
cold front will trail. Since the low is tracking more over the
central KS area, the front will enter more from the east as a
backdoor cold front. Beaver County looks to be where the front
will start around 6 to 7 pm this evening, and the front will
expand southwest through about midnight. There is a strong 45-50kt
850 low level jet along the eastern Panhandles, and this would
support possible mixing with the front. So wind gusts in the 45-55
mph range in the east looks favorable, and will not even rule out
an isolated 60 mph gust, although confidence is very low, and it
looks to be on the eastern Beaver County down to maybe the
Canadian area that could see gusts that high. While the cold air
moving in will not be long lived, the winds overnight with the
cold airmass will put wind chills in the teens across the north to
the mid 20s in the southern Panhandles.

Given that the cold airmass will not be that deep and long lived,
we expect highs to be in the 40s to mid 50s on Saturday, with the
southwest being the warmest area. Models continue to hint at a
band of moisture tracking into the southern Panhandles Saturday
evening and overnight. Right now this band may only be 2 to 3
counties wide, and the main focus of areas that could see this
band looks to be along and south of I-40. Unless the moisture
swath expands in size, any subtle shift north or south with this
band will take the pops with it. Right now, the temperatures are
close, but it does appear that it will just be a cold rain with
the band. If this were to transition to a winter precipitation the
only precip type that we could possibly see would be freezing
rain, as the 850mb temperatures are well saturated, and in the
5-9C range, so we won't be seeing any snow out of that sounding.
Again, it should just be rain, unless we come in with colder
surface temperatures.

Weber

&&

.LONG TERM ...
(Sunday through Thursday)
Issued at 349 AM CST Fri Dec 2 2022

For the most part we have an uneventful long term outside of the
precipitation chances Wed/Thur. Leading up to this, we have zonal
flow aloft leading to overall nice and quiet days. High
temperatures are pretty mild for this time of year throughout the
long term. In fact, Monday may see the southeast third of the
Panhandles in the 70s for a high. This will be aided by breezy
downsloping westerly surface winds, so it will be on the warmer
side for this time of year but also breezy. Fortunately it doesn't
appear fire weather will be a concern for Monday. A weak cold
front is expected late Monday afternoon/early evening, but
temperatures on Tuesday will still be on the mild side with some
areas actually above normal like Amarillo for example. Zonal flow
will start to become southwesterly aloft as a west coast trough
digs down into the Desert Southwest. This will place the
Panhandles in an area of lift with a notable jet aloft for
Wednesday. The big questions starting Wednesday will be the
temperature profile (precip type) in addition to the available
moisture and how everything times out. There is a decent group of
ensemble members producing QPF during this time period which helps
boost confidence. Of the uncertainties, precipitation type and
coverage/timing of precipitation is the biggest challenge at this
time. There is reasonable consistency within model guidance to
suggest precipitation chances may come to fruition across the
Panhandles middle of next week. Refinements in precipitation type
and coverage likely to come over the next several days.

Guerrero

&&

.AVIATION...
(12Z TAFS)
Issued at 536 AM CST Fri Dec 2 2022

VFR conditions are expected at all TAF sites over the next 24
hours. MVFR conditions can't be ruled out if blowing dust becomes
an issue. Right now holding off from TAFs and will allow for
amendments should the visibilities become reduced. Should blowing
dust become an issue, the most likely time would be from 15 to
19z. Winds will be in the 25-35kt range out of the west to
southwest from 13-23z with the highest winds in that 15 to 19z
time frame. Gusts could reach 35 to 45kts. Will not rule out a
50kt gust at KDHT, but not high confidence to note in the TAF.
Clouds will be scattered to broken and mostly high. Cold front to
move through after 1z starting at KGUY and moving down to KAMA by
4z. Wind gust behind the front may only be in the 20-30kt range,
with the higher gusts at KGUY. Cigs may begin to lower behind the
cold front, but not expected to impact any flight categories
before 12z Saturday.

Weber

&&

.FIRE WEATHER...
Issued at 349 AM CST Fri Dec 2 2022

Breezy to windy conditions across the northern, central, and
western Panhandles will lead to elevated Fire Weather today.
RFTI's will be around a 4 and mainly due to wind. With ERC's in
the 50th percentile range, it appears that it will most likely be
an IA day, with a lower threat for large fires. Winds out of the
southwest 25-35 mph today with north winds behind the cold front
in the 20-30 mph range. Winds could gust 50-60 mph before the
front and 35-45 mph behind the front.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  30  47  37 /   0   0  10  30
Beaver OK                  75  24  45  32 /   0   0   0  10
Boise City OK              68  22  45  34 /   0   0   0   0
Borger TX                  73  31  49  38 /   0   0   0  20
Boys Ranch TX              71  29  50  38 /   0   0   0  20
Canyon TX                  71  30  48  37 /   0   0  10  30
Clarendon TX               72  31  46  35 /   0   0   0  40
Dalhart TX                 69  24  45  35 /   0   0   0  10
Guymon OK                  73  24  46  34 /   0   0   0   0
Hereford TX                71  30  51  38 /   0   0  10  30
Lipscomb TX                73  26  45  32 /   0   0   0  10
Pampa TX                   72  29  46  36 /   0   0   0  20
Shamrock TX                72  31  46  34 /   0   0   0  40
Wellington TX              73  33  48  35 /   0   0   0  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from 5 PM CST this afternoon through this
     afternoon for TXZ001>004-006>008-011-012-016-017-317.

     Wind Advisory until 5 PM CST this afternoon for TXZ001-002-006-
     007-011-016.

OK...High Wind Warning until 5 PM CST this afternoon for OKZ001.

     High Wind Watch from 5 PM CST this afternoon through this
     afternoon for OKZ001>003.

     Wind Advisory until 5 PM CST this afternoon for OKZ002.

&&

SHORT TERM...89
LONG TERM....24
AVIATION...89
Hazardous weather outlook, Dec 2, 4:01 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 AM CST Fri Dec 2 2022

OKZ001>003-TXZ001>020-317-022215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
401 AM CST Fri Dec 2 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong southwest winds today in the 30-35 mph range across
portions of the western Panhandles. Gust in the west and
northwest Panhandles will be around 45-55 mph, with isolated 60
mph gusts in the far northwest.

There are Wind Advisories and a High Wind Warning out for
portions of the western Panhandles.

Elevated Fire Weather today across most of the Panhandles given
the strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today.

In the hours before

Local storm report, Dec 2, 10:25 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1025 AM CST FRI DEC 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 2 N TEXLINE             36.41N 103.02W
12/02/2022  M59 MPH          DALLAM             TX   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cimarron

When
December 2, 10:35 AM CST to 2:40 PM CST
Where
Cimarron forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Two mesonet stations located across the county measured sustained winds of 40 to 52 mph between 1035CST and 1440CST.

High Wind, Cimarron

When
December 2, 11:05 AM CST to 11:40 AM CST
Where
Cimarron forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The mesonet station near Boise City measured a wind gust of 69 mph at 1140CST. The mesonet station located near Kenton measured a wind gust of 63 mph at 1105CST.

High Wind, Texas

When
December 2, 1:48 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070841, 1070842, 1070840.